Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 2:18 PM EDT for Saratoga County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 2:18 PM EDT (18:18 UTC)
- Expired
- Aug 16, 2002, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Saratoga County, NY
The radar
The Albany radar (KENX), 60 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:10 PM EDT | Thunderstorm Wind | Stillwater, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
494 WUUS51 KALY 161818 SVRALY NYC091-161915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 218 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SARATOGA COUNTY IN EASTERN NEW YORK * UNTIL 315 PM EDT * AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GALWAY...OR ABOUT 6 MILES NORTHEAST OF AMSTERDAM...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALWAY AT 230 PM EDT CHARLTON AT 240 PM EDT ROCK CITY FALLS AT 300 PM EDT BALLSTON SPA AT 310 PM EDT MILTON AND SARATOGA SPRINGS AT 315 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. ALSO RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH WILL BE POSSIBLE IN A SHORT PERIOD OF TIME. $$ LAT...LON 4307 7423 4290 7417 4296 7367 4320 7372
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:30 AM EDT, 10 hours 48 minutes earlier.
Area forecast discussion, Aug 16, 3:30 AM EDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 330 AM EDT FRI AUG 16 2002 .DISC... THE BERMUDA HIGH CONTINUES TO PUMP WARM AND OPPRESSIVLY HUMID AIR INTO THE REGION AS IT HAS FOR THE PAST SEVERAL DAYS...AS A COLD FRONT EDGES ITS WAY EVER SO SLOWLY THRU THE MIDWEST. THE BIG QUESTION OF THE DAY IS CLD COVER. NOT ONLY DO THE MODELS SEEM TO SUGGEST LOTS OF HUMIDITY BUT ALSO YESTERDAY WE HAD QUITE A BIT OF CLDS...ESPECIALLY OVR THE NORTH OF THE AREA. GUT FEELING IS WE WILL AGAIN HAVE CONSIDERABLE CLDS TODAY AND ENUF OF THEM TO HOLD THE MAX TEMPS BACK INTO THE MID AND UPPR 80S. DUE TO BOTH HIGH MOISTURE AND INSTABILITY WILL GO WITH 50 PCT CHANCE OF SHWRS/TSTMS TODAY AND WILL CARRY OVER A 30 PCT CHANCE IN THE EVENING HRS TONITE. LOOKS TO BE LITTLE IN THE WAY OF DYNAMICS TDA AND EVEN LESS SATURDAY. SINCE AT LEAST SOME OF THE CLDS WILL BE HIGH CLDS TODAY WILL TRY TO BE OPTOMISTIC AND STILL WORD THE FCST PTLY SUNNY RATHER THAN MOSTLY CLDY. WITH LOTS OF MOISTURE AROUND WILL GO WITH THE MAV GUIDNCE FOR ERLY MORNING FOG...AND WILL ALSO GO WITH HAZE FOR BOTH TODAY AND SATURDAY. HAVE MADE FEW CHANGES TO THE LATER PERIODS OF THE FCST. STILL LOOKING FOR A CHC OF SHWRS/TSTMS SUNDAY ASSOCIATED WITH PASSAGE OF COLD FNT...AND AGAIN ON WED AS ANOTHER DISTURBANCE APPROACHES FRM THE WEST. .HYDROLOGICAL STATUS...RVRS CONTINUE AT LOW FLOWS AND RESERVOIRS CONTINUE NORMAL SEASONAL DECLINE. TOWNS AND WATER DISTRICTS ARE TIGHTENING RESTRICTIONS ON OUTDOOR WATER USE AS HOT WX CONTINUES. CONTINUED POTENTIAL FOR HP CELLS WITH LOCALIZD HVY PCPN THAT MAY CAUSE BRIEF FLOODING OF ROADS/PARKING AREAS BUT NO WIDESPREAD HEAVY PRECIP IN THE PICTURE. 3 HR FFG/S IN THE 4 TO 5 INCH RANGE WORKZONES AVAIL. .ALY...NONE. KILPATRICK
In the hours before
Special weather statement, Aug 16, 2:06 PM EDT, 12 minutes before
NYZ039>041-050-161845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 206 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN FULTON...MONTGOMERY AND SARATOGA COUNTIES... AT 206 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER PERTH...OR 6 MILES NORTH OF AMSTERDAM...MOVING EAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... GALWAY AT 220 PM EDT... ROCK CITY FALLS AT 235 PM EDT... PORTER CORNERS AND MILTON AT 240 PM EDT... SARATOGA SPRINGS AT 245 PM EDT... RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH WILL OCCUR WITH THIS STORM IN A SHORT PERIOD OF TIME. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:13 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 62 min |
| Aug 16, 3:15 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 45 min |
| Aug 16, 3:31 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 29 min |
| Aug 16, 4:00 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 30 min |
| Aug 16, 4:14 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 46 min |
| Aug 16, 4:31 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 29 min |
| Aug 16, 4:49 PM EDT | Flash Flood Warning | ALY | Rensselaer | 4 hr |
| Aug 16, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 57 min |
| Aug 16, 6:45 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.